Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 312, NWS Bismarck, ND

August 27, 2011McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2011, 11:44 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 11:44 PM CDT (04:44 UTC)
Expired
Aug 28, 2011, 12:35 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 208 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KBIS 280444
SVRBIS
NDC053-105-280545-
/O.NEW.KBIS.SV.W.0312.110828T0444Z-110828T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM MDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1145 PM MDT/1245 AM CDT/

* AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SNOWDEN...OR 22 MILES WEST OF WILLISTON...AND MOVING
  SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT UNION...FORT UNION TRADING POST...FORT BUFORD STATE HISTORICAL
  SITE...TRENTON...EAST FAIRVIEW...CARTWRIGHT...CHARBONNEAU...
  ALEXANDER...SATHER DAM...RAWSON AND ARNEGARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
      4740 10345 4747 10405
TIME...MOT...LOC 0443Z 316DEG 39KT 4805 10407
WIND...HAIL 60MPH 1.50IN

$$

HAMILTON
2 follow-up statements
291 
WWUS53 KBIS 280506
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SUN AUG 28 2011

NDC053-105-280545-
/O.CON.KBIS.SV.W.0312.000000T0000Z-110828T0545Z/
WILLIAMS ND-MCKENZIE ND-
1106 PM MDT SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 1145 PM MDT/1245 AM
CDT/...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FORT
BUFORD STATE HISTORICAL SITE...OR 16 MILES SOUTHWEST OF WILLISTON...
MOVING SOUTHEAST AT 45 MPH.

THIS STORM PRODUCED GOLFBALL SIZED HAIL AND 60 MPH WINDS NEAR 
BAINVILLE IN NORTHEAST MONTANA. ALTHOUGH THE STORM HAS WEAKENED 
SINCE THEN...IT MAY INTENSIFY ONCE AGAIN.

IN ADDITION...STRONG STORMS HAD RAPIDLY INTENSIFIED OVER THE 
SOUTHERN PORTION OF THE WARNED AREA...IN SOUTHERN MCKENZIE COUNTY. 
PERSONS THROUGHOUT THE WARNED AREA SHOULD REMAIN ALERT TO RAPIDLY 
CHANGING WEATHER CONDITIONS AND MOVE INSIDE A SUBSTANTIAL SHELTER IF 
THREATENING WEATHER APPROACHES.

LOCATIONS IMPACTED INCLUDE...
  CARTWRIGHT...CHARBONNEAU...ALEXANDER...SATHER DAM...RAWSON AND
  ARNEGARD.

LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
      4740 10345 4747 10405
TIME...MOT...LOC 0503Z 316DEG 39KT 4799 10386
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
406 
WWUS53 KBIS 280535
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1235 AM CDT SUN AUG 28 2011

NDC053-105-280544-
/O.CAN.KBIS.SV.W.0312.000000T0000Z-110828T0545Z/
WILLIAMS ND-MCKENZIE ND-
1135 PM MDT SAT AUG 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PORTIONS OF 
SOUTHEAST MCKENZIE COUNTY...NORTHERN BILLINGS AND WESTERN DUNN 
COUNTIES. THIS INCLUDES THE COMMUNITIES OF GRASSY BUTTE...FAIRFIELD 
AND DUNN CENTER.

LAT...LON 4822 10406 4826 10405 4829 10402 4794 10322
      4740 10345 4747 10405
TIME...MOT...LOC 0534Z 316DEG 39KT 4775 10351

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:39 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 27, 11:39 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SAT AUG 27 2011

.UPDATE...POPS/WX.

&&

.DISCUSSION...SEVERE WEATHER REPORTED IN NORTHWEST NORTH DAKOTA
NEAR FORTUNA RECENTLY. 00Z NAM AND 21Z SREF HAVE A GOOD HANDLE ON THE
CURRENT AREA OF SHOWERS AND THUNDERSTORMS. THIS AREA WILL SLIDE
SOUTHEAST OVERNIGHT AND CONTINUE TO DEVELOP AS DECENT LARGE SCALE
ASCENT PER H85-H3 OMEGA FIELD SLIDES INTO SOUTH CENTRAL NORTH
DAKOTA. THUS HAVE INCREASED PRECIPITATION CHANCES AND ADDED IN
SEVERE WORDING FOR LARGE HAIL AND DAMAGING WINDS THE REST OF THE
NIGHT. REMAINDER OF THE FORECAST IS ON TRACK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT
SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT
ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
AVIATION...TWH
Hazardous weather outlook, Aug 27, 4:59 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
459 AM CDT SAT AUG 27 2011 /359 AM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY MORNING WILL DIMINISH TO ISOLATED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 27, 10:24 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 11:15 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:22 PM CDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 11:31 PM CDTSevere Thunderstorm WarningBISWilliams44 min
Aug 28, 12:21 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie54 min
Aug 28, 1:08 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 28, 4:06 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux39 min
Aug 28, 4:15 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.